Agony after injection-Remedy: I am in... - Macular Society

Macular Society

4,668 members2,357 posts

Agony after injection-Remedy

Blighty3 profile image
14 Replies

I am in unbearable pain after every injection for wet AMD in left eye. I understand I am allergic to the iodine they must use during the procedure. The inside of my eyelid feels like sandpaper and the injection site is like a stone that scratches my eye every time I blink. I have tried every painkiller including opioids to no avail. The artificial tears of whatever brand don't help much either.

But this last time was better because I took an antihistamine before the appointment (in my case Benadryl because although I am English I live and am being treated in the USA) And this time doctor gave me an ointment (Erythromycin) which he said would soothe the eye because it has a numbing effect and is to be used along with the artificial tears as and when needed.

I will do the same again next time as it was much better. There was still pain but different, it was stinging a bit like getting shampoo in your eye but bearable. Now I don't know how much of the difference was due to the Benadryl or the ointment but in conjunction with each other I had a slightly easier time.

The irony of this whole thing is that this is my 15th injection and my doctor has only just told me about this ointment but I'm glad he finally did. I did not know about it, I have never read about it on this site or any other, so I am sharing in this in the hope that it can help others who suffer the way I do.

14 Replies
Rosalyn-helpline profile image
Rosalyn-helplinePartner

Dear Blighty3,

I am copying a link to our information sheet on pain in the eye following injections, in case this is of any additional help

macularsociety.org/sites/de...

Please do not hesitate to contact us if we may be able to help. The Macular Society helpline is open 9am – 5pm Monday to Friday on 00 44 1254 350559.

Alternately, you can contact us via:

help@macularsociety.org

Kind regards,

eyesright profile image
eyesright

Hi, usually if allergic to iodine they will use chlorhexidine.

I had the same awful ' arc eye' pain from the iodine but a thorough wash out by the nurse after inj helped.

Soothing drops before inj and regularly after helped me too . I use hylotear.

If they scratch your eye with the clamp that's very painful too.

Erythromycin is an antibiotic.

Glad they are getting more bearable for you.

fed13 profile image
fed13

I am so sorry Blighty3. I have had many injections, with varying degrees of pain after anaesthetic drops wore off just as you described. Like you nothing helped, and I could only lie down in a darkened room afterwards, full of painkillers that didn't work, but helped me sleep!. However the next day slowly things got back to normal. I wasn't allergic to iodine apparently, and I was thoroughly washed out afterwards. However this sorry tale ends in very good news: someone had the bright idea of giving me a tiny vial of anaesthetic drops to take home.

Abracadabra,..they worked like magic. I no longer dread injections. Keep telling your injection team of post operative pain, and ask for anaesthetic drops to take home.

Keep up with all the soothing drops as well though. I wish you luck and better post injection outcomes.

gillmoseley profile image
gillmoseley

Hi,

I have been treated with injections for wet AMD since 2008 when there was little help or advice for the post injection pain. Searing in my case. I was not silent about it in the clinic and a few remedies were suggested or just happened such as a heavy painkiller (made me sick) and eye drops (helped quite a lot) and, due to different practioners, varied injection techniques (heavy handed were the worst). Eventually I was confident enough to refuse treatment by one medic whose technique consistently caused significant pain. Then, as more evidence emerged nationwide, the MS leaflet came out and some research was undertaken about tbe allergic reaction to iodine and certain types of anaesthetic drops.

So to anyone out there suffering from post injection pain, please shout out! My other eye is now being treated by Avastin as I spotted the very early signs of wet AMD but it is not yet severe enough to be treated by Lucentis as per NICE guidelines. Fortunately my hospital's ophthalmology department is enlightened enough to go for an 'off licence' drug and I am being treated with Avastin instead which is the drug from which Lucentis was developed. Very effective and used in other civilised countries and in the UK in private practice as it is cheaper. Hurrah for the NHS in my case. Hopefully more hospitals will follow suit. Early intervention must be better than letting the condition develop so early diagnosis is really important. Fortunately I spotted the tiny kink in a straight line immediately and took myself back to the clinic where I had been signed off for my other eye which has stabilised after eight years' treatment. Not everyone will take as long to stabilise I might add!

So speak up to the medics and talk to other people in the waiting area. Spread the word about the low iodine protocol (which includes washing the eye out really well) and the fantastic support system that is the Macular Society.

All the best everyone!

Gill

Fishing1949 profile image
Fishing1949

I had a similar priblem with iodine. My Specialist now uses chlorhexidine instead and I have had no further significant discomfort following the last three injections.

One other option apparently in common use in the USA is a diluted solution of Betadine followed by a thorough wash.

rxtrxt profile image
rxtrxt

Make sure you get extra rinsing after the injection. They rinse while you look left, right, up, and down. Thorough rinsing will help a lot. It's unfortunate that the doctor doing the injection does not make sure that your eye is well rinsed.

Driveninsane72 profile image
Driveninsane72

Not sure how to help with the betadine used for sterilizing the area I would see if there is another option. As far as the pain after an injection I have the same problem it feels like i have a tiny rock my pain meds for my back don't help either. My remedy is to go to sleep it keeps you from blinking and within 24 or so hours its usually gone. I don't have Wet MD I have a steroid implant that sits for 3 yrs...

Brode profile image
Brode

I suffer with incredible pain after injections sometimes and other times I am ok. I put eye drops in every hour until bedtime and prop myself up on the bed with extra pillows which seems to help. I also take pain killers.

thom3patty profile image
thom3patty

I too suffer terrible pain from injections it is not the injections it is the 45 minutes to an hour after it is debilitating my dr does the smallest he can of betedine and a heavy wash after u would think they would come up with something that wouldn’t hurt so bad

eyesright profile image
eyesright in reply to thom3patty

Hi thom3patty, do you use soothing drops at home after too? Ask your eye doc about them to be sure but I've found it helps enormously and my clinic now put them in automatically after procedure wash out.

thom3patty profile image
thom3patty in reply to eyesright

I will ask my dr what kind of soothing drops do they put in I have always been told no drops in my eye for 24 hours I do take prescription drops for pressure so maybe they only mean those drops? Thanks

eyesright profile image
eyesright in reply to thom3patty

Yes, thom3patty, for years I didnt use any drops other than glaucoma ones and suffered but my clinic then started using hypromellose drops after inj as well as the antibiotic ones and said it's ok to use them/similar same day at home too. I get them from my gp and always open a new bottle so can be sure they're sterile.

Different clinics advise different things though so see what yours says. There are some clinics with online patient guides you can access like Moorfields and Guys. My clinic 's guide isnt online and I dont know how to post a pic of it but it says " it may help to use preservative free ocular lubricants eg Hylotears every couple of hours in the eye for the next few days" .

thom3patty profile image
thom3patty in reply to eyesright

Thank you I go 4/24 for next injection so I will ask

You may also like...